question-icon

What causes erythema nodosum when suffering from TB during pregnancy?

default
Posted on Fri, 11 Jul 2014
Question: Dear Doctor,

My wife is 22weeks pregnant. She was diagnosed with Lymph Node Tuberculosis a month ago and shes already taling the TB medicine. She had serious leg pain right after we diagnosed the TB and she wasnt able to walk because of the pain. Last week a korean doctor was able to diagnose her leg pain to erythema nodosum and it fits the symptoms correctly. Her leg pain is becoming much better now and it doesnt really hurt when she takes a few steps to the bathroom or when she steps from her wheelchair on to the stairs. We got her on wheelchair because it was painful to walk but now shes still on it as precautions because it might come back?
Should she be on the wheelchair as long as possible? Or should she now start walking slowly?
What are the general steps of recovering from erythema nodosum?
Can this come back year after year like an allergy? Or was it just because she had tuberculosis and she was also pregnant?

Thank you
doctor
Answered by Dr. Divya Agarwal (56 minutes later)
Brief Answer:
This is generally a transient condition.

Detailed Answer:
hello,
yes her symptoms do fit in with erythema nodosum, this is caused due to a variety of causes like tuberculosis, sarcoidosis, streptococcal infections, sometimes during pregnancy.
If it occured due to tuberculosis then it should not occur again as she is alredy on treatment, if it was due to hormonal changes of pregnancy it may recur during her pregnancy period.
However if she is feeling better and her pain and swelling has gone down she can discontinue use of wheel chair.
Andshe may resume her normal activities as this has nothing to do with exertion or increased avtivity.
Erythema nodosum is generally a transient phenomenon and as the nodule subsides the pain , swelling, redness fade away, there may be some residual pigmentation but thats about it.
It should not come back year after year.
Above answer was peer-reviewed by : Dr. Vinay Bhardwaj
doctor
Answered by
Dr.
Dr. Divya Agarwal

Rheumatologist

Practicing since :1999

Answered : 616 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes erythema nodosum when suffering from TB during pregnancy?

Brief Answer: This is generally a transient condition. Detailed Answer: hello, yes her symptoms do fit in with erythema nodosum, this is caused due to a variety of causes like tuberculosis, sarcoidosis, streptococcal infections, sometimes during pregnancy. If it occured due to tuberculosis then it should not occur again as she is alredy on treatment, if it was due to hormonal changes of pregnancy it may recur during her pregnancy period. However if she is feeling better and her pain and swelling has gone down she can discontinue use of wheel chair. Andshe may resume her normal activities as this has nothing to do with exertion or increased avtivity. Erythema nodosum is generally a transient phenomenon and as the nodule subsides the pain , swelling, redness fade away, there may be some residual pigmentation but thats about it. It should not come back year after year.